10/18/2012

WVU Healthcare patients notified of FDA recall

MORGANTOWN, W.Va. – WVU Healthcare was notified by the FDA this week about a precautionary and voluntary recall of all injectable products manufactured by New England Compounding Center (NECC).  All injectable products compounded at the NECC had already been removed from all WVU Healthcare pharmacies and clinics on October 4. (WVU Healthcare never used the injectable steroid suspected of causing serious and sometimes fatal meningitis cases that have been reported.)

We have used two other drugs from the NECC which the FDA has now included in its recall.  After an examination of patient records from May of this year through October, we determined that the drugs were used for 125 patients either during open heart surgery or for adults in intensive care at Ruby Memorial Hospital. We are in the process of notifying each patient by mail.

While the FDA reports the likelihood of any complication is low, we are reminding patients to watch for the symptoms of infection. These symptoms may include fever, swelling, pain, redness and warmth at the injection site; visual changes, pain, redness or discharge from the eye; chest pain or drainage from the surgical site (infection within the chest).

Based on everything we know at this time, there is little cause for concern. We are doing this as a precaution and at the recommendation of the FDA. No issues have been reported with our patients.

-- WVU --


12-203
For more information:
For More Information:
johnsa@wvuhealthcare.com
alj: 10-18-12

Return To News Releases